Thunderstorm Wind, Menifee
- When
- August 21, 1:44 PM EST
- Where
- Menifee County, 0.54 mi E of Means
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.950, -83.760
A tree was blown down and across Bean Branch Rd.
A series of disturbances that passed across the Lower Ohio River valley and central and eastern Kentucky helped spawn strong to severe thunderstorms across eastern Kentucky on August 21st. Warm moist air from the Gulf of Mexico, coupled with cool dry air aloft, set the stage for storm formation as an upper level system moved past the area during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A series of disturbances that passed across the Lower Ohio River valley and central and eastern Kentucky helped spawn strong to severe thunderstorms across eastern Kentucky on August 21st. Warm moist air from the Gulf of Mexico, coupled with cool dry air aloft, set the stage for storm formation as an upper level system moved past the area during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT THU AUG 21 2014 .UPDATE... ISSUED AT 140 PM EDT THU AUG 21 2014 WITH AN AREA OF SCATTERED STORMS NOW MOVING EAST ALONG INTERSTATE 64 HAVE UPDATED THE FORECAST TO REFLECT THE HIGHER POPS NORTH OF THE MOUNTAIN PARKWAY AND LOWER TEMPS THERE. ALSO ADDED MORE POPS IN THE HIGHER TERRAIN OVER THE FAR SOUTHEAST AND LOWERED THEM ELSEWHERE FOR THE NEXT FEW HOURS. AFTER THAT...OUTFLOWS FROM THE NORTHERN STORMS WILL POTENTIALLY BRING CONVECTIVE DEVELOPMENT FURTHER SOUTH...AIDED BY THE HIGHER INSTABILITY. IN ADDITION...MADE SOME TWEAKS TO THE HOURLY TEMPS AND DEWPOINTS FOR THE REST OF THE AFTERNOON GIVEN THE CURRENT OBS AND TRENDS. THESE UPDATED GRIDS HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 1050 AM EDT THU AUG 21 2014 14Z SFC ANALYSIS SHOW GENERAL LOW PRESSURE NORTH OF THE OHIO RIVER WITH HIGHER PRESSURE FOUND TO THE SOUTH. A STATIONARY BOUNDARY EXISTS THROUGH THE NORTHERN PORTIONS OF THE OHIO VALLEY AND WESTERN PARTS OF THIS FRONT...CONNECTED BACK TO DEEPER LOW PRESSURE OVER THE NORTHERN PLAINS...HAS BEEN A GENESIS REGION FOR RECENT MCS ACTIVITY. THIS ACTIVITY IS ALSO SUPPORTED BY A STREAM OF MID LEVEL ENERGY RIDING ALONG THE NORTHERN FRINGE OF A DEVELOPING RIDGE TO THE SOUTHWEST OF KENTUCKY. THIS WOULD TEND TO SUPPORT CONVECTION WORKING SOUTHEAST FROM THE UPPER MIDWEST TO THE CENTRAL APPALACHIANS PASSING BY JUST TO OUR NORTHEAST. HOWEVER...INSTABILITY BUILDING WITH THE RECENT ARRIVAL OF SUMMER TIME HEAT AND HUMIDITY ACROSS KENTUCKY WILL BE ENOUGH TO KEEP A THREAT OF THE STORMS AND THEIR OUTFLOW BOUNDARIES SNEAKING INTO NORTHEAST PORTIONS OF THE CWA AND PERHAPS FURTHER TO THE SOUTHWEST IN THE AFTERNOON. THE CURRENT RADAR HAS A HEALTHY CLUSTER OF STORMS CROSSING FROM INDIANA INTO OHIO WITH A GROWING SOUTHERN EXTENT TRACKING THROUGH NORTHERN KENTUCKY. EXPECT THIS TO BRUSH INTO NORTHERN PARTS OF THE FORECAST AREA THROUGH THE NEXT SEVERAL HOURS. THE HRRR KEEPS THIS FIRST WAVE JUST NORTH OF THE CWA...WHILE THE 12Z NAM12 DIPS THE CONVECTION DEEPER INTO EAST KENTUCKY. FOR THIS UPDATE HAVE SPLIT THE DIFFERENCE BETWEEN THESE TWO SCENARIOS AND PEAKED POPS IN THE NORTHEAST THROUGH THE AFTERNOON WITH SOME SMALL TO MODERATE POPS EVEN DOWN INTO THE CUMBERLAND VALLEY BY EVENING. HIGH PWS AND THE RAINS OF THE PAST SEVERAL DAYS WILL MEAN A THREAT OF FLASH FLOODING FOR PLACES THAT SEE REPEATED STORMS... PARTICULARLY THROUGH THE MID SECTION OF THE CWA. SPC HAS PLACED EASTERN PARTS OF THE AREA...ALONG THE PREVIOUSLY DISCUSSED STORM TRACK...IN A SLIGHT RISK FOR SEVERE WEATHER...MAINLY DAMAGING WINDS AND LARGE HAIL. THIS APPEARS REASONABLE GIVEN THE HIGH CAPE...LOW LIS...AND LACK OF A MID LEVEL CAP. ACCORDINGLY THIS CONCERN WILL CONTINUE TO BE HIGHLIGHTED IN THE HWO ALONG WITH A MENTION OF THE HEAT AND HUMIDITY...TEMPS NEAR 90 AND DEWPOINTS IN THE 70S...THROUGH THE WEEKEND. HAVE ALSO FINE TUNED THE T AND TD GRIDS PER THE LATEST OBS...TRENDS...AND CONSSHORT GUIDANCE. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS WITH NEW HWO AND ZONES ON THEIR WAY. UPDATE ISSUED AT 757 AM EDT THU AUG 21 2014 THE FORECAST REMAINS ON TRACK THIS MORNING. FRESHENED UP THE HOURLY TEMPERATURES...DEW POINTS...AND SKY COVER TO ACCOUNT FOR THE LATEST TRENDS IN THE OBSERVATIONS. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 357 AM EDT THU AUG 21 2014 THE LATEST SURFACE MAP FEATURES HIGH PRESSURE ACROSS THE GULF COAST STATES...WITH LOW PRESSURE ACROSS THE PLAINS STATES. A STATIONARY BOUNDARY EXTENDS EAST FROM THE PLAINS INTO THE GREAT LAKES/OHIO VALLEY REGION. ALOFT...AN UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE NORTHERN GREAT LAKES...WITH AN UPPER LEVEL RIDGE CENTERED NEAR THE NORTHERN GULF OF MEXICO...AND MORE TROUGHING FEATURED ACROSS THE NORTHERN ROCKIES. SEVERAL COMPLEXES OF THUNDERSTORMS HAVE BEEN GENERATING AND THEN RIDING SOUTHEAST ON THE PERIPHERY OF THE UPPER LEVEL RIDGE OVER THE PAST FEW DAYS. CURRENTLY...EASTERN KENTUCKY REMAINS QUIET AS ONLY A WEAKENING SMALLER COMPLEX OF THUNDERSTORMS IS SLOWLY MOVING THROUGH SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. THE NEXT MORE ORGANIZED COMPLEX IS CURRENTLY MOVING THROUGH MINNESOTA. THE MODEL GUIDANCE HAS BEEN ALL OVER THE PLACE WITH THE TIMING OF THE MORE ORGANIZED CONVECTION AS OF LATE. AS SUCH...HAVE USED A GENERAL BLEND OF THE GUIDANCE AND THE INHERITED FORECAST. AS THE UPPER LEVEL RIDGE SLOWLY BUILDS INTO THE REGION THROUGH FRIDAY...IT WILL GENERALLY NUDGE THE MCS TRACK FURTHER NORTHEAST...HOWEVER SINCE THERE WILL BE PLENTY OF FUEL FOR THE STORMS AND A WEAK SYNOPTIC PATTERN IN PLACE...CAN NOT RULE OUT OUTFLOW INFLUENCE FURTHER SOUTHWEST. SOME STORMS COULD APPROACH SEVERE LIMITS...AND ISOLATED FLASH FLOODING WILL ALSO BE A POSSIBILITY...ESPECIALLY WHERE STORMS CAN MOVE PARALLEL TO ANY ESTABLISHED OUTFLOW BOUNDARIES. WILL HIGHLIGHT THESE THREATS IN THE HWO. POPS WILL GENERALLY PEAK IN THE AFTERNOON HOURS TODAY AND FRIDAY...WITH LESSER CHANCES DURING THE OVERNIGHT HOURS. HIGHS TODAY WILL AVERAGE IN THE 85 TO 90 DEGREE RANGE...WITH AROUND 90 DEGREES EXPECTED FOR MOST LOCATIONS ON FRIDAY. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 357 AM EDT THU AUG 21 2014 THE EXTENDED PORTION OF THE FORECAST BEGINS ON FRIDAY NIGHT WITH A WELL DEVELOPED MID LEVEL RIDGE CENTERED OVER THE MID WEST AND LONGWAVE TROUGH ENTERING THE NORTHWEST WITH AN EXITING TROUGH OVER THE NORTHEAST. THE MID LEVEL RIDGE AXIS EVENTUALLY SHIFTS EAST OVER THE OH VALLEY BY MONDAY AS IT WEAKENS A BIT WITH THE APPROACHING TROUGH OVER THE NORTHERN PLAINS AND THE TROUGH OVER THE NORTHEAST EXITING INTO THE ATLANTIC. THIS PATTERN BASICALLY KEEPS THE RIDGE OVER EASTERN KENTUCKY THROUGH THE REST OF THE EXTENDED. WITH THIS PATTERN IN PLACE THROUGH SUNDAY...EASTERN KENTUCKY REMAINS IN NORTHWEST FLOW WITH STILL A FEW MCS/S LIKELY POISED TO TRACK SOUTHEAST INTO THE AREA FOR THIS WEEKEND. WHILE MODELS INHERENTLY WILL HAVE TROUBLE TRACKING THEM...THE FIRST ONE SHOULD BE MOVING THROUGH FRIDAY NIGHT WITH THE NEXT ONE POSSIBLY SATURDAY NIGHT. BY SUNDAY...THE RIDGE AXIS REALLY BEGINS TO SET IN AND ADDITIONAL STRONG CONVECTION MAY BE LESS LIKELY AND MAY BE MORE TIED TO DIURNAL PROCESSES WITH A STATIONARY BOUNDARY ALONG THE EASTERN PORTION OF THE CWA. BY MONDAY AND THROUGH WEDNESDAY...THE MID LEVEL RIDGE AXIS MOVES OVER THE AREA WHICH SHOULD EFFECTIVELY CUT OFF CONVECTION...AT LEAST DEEP CONVECTION. SOME AFTERNOON SHOWERS AND POSSIBLY A STORM OR TWO MAY DEVELOP UNDER THE RIDGE. THE SOLUTION OF THE ALL MODEL BLEND WOULD SUGGEST SOME UNCERTAINTY THERE WITH THE BEST CHANCE OF PRECIP FRIDAY NIGHT THROUGH SUNDAY. THIS IS IN GOOD AGREEMENT WITH THE GFS AND EURO AS WELL. OVERALL THE BROAD BRUSH OF POPS THROUGH THE FIRST 3 DAYS OF THE EXTENDED SEEMS NEEDED DUE TO THE NATURE OF THE MODELS HAVING TROUBLE DEPICTING THE COMPLEXES MOVING THROUGH BUT DID GO WITH SOME DIURNAL CHARACTERISTICS. BY THE END OF THE EXTENDED...THE MODELS SEEM TO HINT AT THE RIDGE MOVING FARTHER EAST AS A STRONG SHORTWAVE AND ASSOCIATED COLD FRONT SEEMS POISED TO MOVE THROUGH THE MS RIVER VALLEY AND INTO THE OH VALLEY. IN ADDITION...THE WARM AND MUGGY WEATHER STILL LOOKS TO BE ON TAP THROUGH THE WEEKEND WITH HIGHS AROUND 90 THROUGH MONDAY AND DEW POINTS AROUND 70. THE END OF THE EXTENDED DOES SHOW SOME RELIEF FROM THE WARM AND HUMID WEATHER WITH THE APPROACH OF THE AFOREMENTIONED COLD FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 210 PM EDT THU AUG 21 2014 THE AVIATION FORECAST WILL BE A CHALLENGE WITH THE TIMING OF MCS CLUSTERS AND POTENTIAL FOR FOG FORMATION THROUGH THE PERIOD. EXPECT THE BETTER CHANCES FOR LOWER CIGS AND VIS ASSOCIATED WITH STORMS WILL BE FOR THE NORTHERN TAF SITES THROUGH EARLY EVENING. THESE LOCATIONS MAY HAVE A BETTER CHANCE FOR MORE IN THE WAY OF LOWER VIS PRODUCING FOG. HOWEVER...THAT WILL BE DEPENDENT ON ADDED MOISTURE FROM CONVECTION DURING THE REST OF THE DAY AND SOME CLEARING LATER TONIGHT. FOR NOW...HAVE BROUGHT ALL THE SITES TO MVFR IN BR AFTER 06Z AND CLEARING OUT...BACK TO VFR BY 14Z FRIDAY. CANNOT RULE OUT ADDITIONAL STORMS FRIDAY AFTERNOON...ESPECIALLY NORTHEAST...BUT THROUGH 18Z THE TAF SITES SHOULD REMAIN CALM. WINDS THROUGH THE NIGHT WILL BE LIGHT AND VARIABLE...FAVORING THE SOUTHWEST AT 5 TO 10 KTS DURING THE DAYLIGHT HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...SHALLENBERGER AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1110 AM EDT THU AUG 21 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221815- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1110 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS...CONTAINING DAMAGING WINDS AND LARGE HAIL. ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE WHERE STORMS TRACK REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY THROUGH WEDNESDAY. SOME OF THE STORMS ON FRIDAY AND FRIDAY NIGHT MAY APPROACH SEVERE LIMITS...CONTAINING DAMAGING WINDS AND LARGE HAIL. ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE WHERE STORMS TRACK REPEATEDLY OVER THE SAME LOCATIONS. HEAT AND HUMIDITY WILL BUILD THROUGH EAST KENTUCKY FROM FRIDAY THROUGH SUNDAY WITH HEAT INDICES APPROACHING 100 DEGREES EACH AFTERNOON...ESPECIALLY FOR LOCATIONS NEAR THE BLUEGRASS REGION AND WEST OF INTERSTATE 75. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER SERVICE FROM THIS AFTERNOON THROUGH FRIDAY NIGHT. GEOGERIAN/GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG BUCKHORN LAKE S.P. 37.30N 83.44W
08/20/2014 PERRY KY DEPT OF HIGHWAYS
THREE TREES DOWN ON LODGE ROAD.
&&
JVOGTMILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM DEBRIS FLOW 1 E LAMONT 37.35N 83.30W
08/20/2014 PERRY KY BROADCAST MEDIA
HEAVY RAINFALL CAUSED HOME TO SLIDE DOWN HILL IN THE
GRAPEVINE COMMUNITY OF PERRY COUNTY. REPORT FROM WYMT
NEWS WEBSITE.
&&
JVMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 214 PM EDT THU AUG 21 2014 KYZ050>052-060-211900- MENIFEE-MONTGOMERY-ROWAN-BATH- 214 PM EDT THU AUG 21 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 300 PM EDT THURSDAY AFTERNOON... NORTHERN MENIFEE... NORTHERN MONTGOMERY... SOUTHERN ROWAN AND BATH. AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOOPS...OR NEAR MOUNT STERLING...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLAT CREEK AROUND 220 PM EDT...STEPSTONE AROUND 225 PM EDT...KENDALL SPRINGS AROUND 230 PM EDT...OLYMPIA AROUND 235 PM EDT...AND OLYMPIA SPRINGS AROUND 240 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
226 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD WOOTON 37.18N 83.30W
08/20/2014 LESLIE KY DEPT OF HIGHWAYS
HWY 1807 CLOSED DUE TO HIGH WATER FROM WOOTON CREEK
COVERING ROADWAY.
&&
JVOGTMILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD CUTSHIN 37.09N 83.26W
08/20/2014 LESLIE KY DEPT OF HIGHWAYS
BRIDGES WASHED OUT ALONG POLLS CREEK STRANDING PEOPLE
CREEK SIDE.
&&
JVOGTMILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EDT THU AUG 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 S CARRIE 37.32N 83.03W
08/20/2014 KNOTT KY DEPT OF HIGHWAYS
A FOOT OF FLOWING WATER OVER HWY 1102 MONTGOMERY ROAD.
&&
JVOGTMILThe Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
8 thunderstorm wind. Local standard time, as filed.
A tree was blown down and across Bean Branch Rd.
Several trees were blown down and across Hwy 36.
A tree was blown down and onto Hwy 1569.
Multiple trees were blown down across the area.
Multiple trees were blown down across the area.
Multiple trees were blown down across the area.
A tree was blown down and across Hwy 2017.
A tree was blown down and across Hwy 476.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531134, 531135, 531136, 531137, 531138, 531139, 531140, 531141.